A Transfusion-Related Acute Myocardial Injury

Authors

  • Ravi K. Ramana DO,

    1. From the Divison of Cardiology, Loyola University Medical Center, Maywood, IL;1 and the Division of Cardiology, Johns Hopkins University Medical Center, Baltimore, MD2
    Search for more papers by this author
  • 1 Robert Helm MD,

    1. From the Divison of Cardiology, Loyola University Medical Center, Maywood, IL;1 and the Division of Cardiology, Johns Hopkins University Medical Center, Baltimore, MD2
    Search for more papers by this author
  • 2 John F. Moran MD,

    1. From the Divison of Cardiology, Loyola University Medical Center, Maywood, IL;1 and the Division of Cardiology, Johns Hopkins University Medical Center, Baltimore, MD2
    Search for more papers by this author
  • and 1 Thomas McKiernan MD 1

    1. From the Divison of Cardiology, Loyola University Medical Center, Maywood, IL;1 and the Division of Cardiology, Johns Hopkins University Medical Center, Baltimore, MD2
    Search for more papers by this author

Abstract

It is not uncommon for patients to have adverse reactions during or after blood transfusions, as they occur in l%-6% of all blood transfusions. Although many of the reactions are clinically insignificant, a small subset of adverse reactions can lead to serious illness and even death. The authors describe a healthy young man who exhibited an acute pulmonary injury reaction to a blood product transfusion. However, he also suffered significant myocardial insult, as documented by decreased left ventricular ejection fraction and a significant rise in cardiac biomarkers. Based on current understanding of the pathophysiologic mechanisms in transfusion-related acute lung injury, the authors hypothesized that coronary endothelial injury may have caused microvascular ischemia or have induced acute myocarditis. Empiric treatment with steroids and a j3 blocker resulted in improved left ventricular function in our patient.

Ancillary